logo ANNALES DE L'INSTITUT FOURIER

With cedram.org
Table of contents for this issue | Previous article | Next article
Johannes Jisse Duistermaat; Alvaro Pelayo
Symplectic torus actions with coisotropic principal orbits
(Actions symplectiques toriques avec des orbites principales coïsotropes)
Annales de l'institut Fourier, 57 no. 7 (2007), p. 2239-2327, doi: 10.5802/aif.2333
Article PDF | Reviews MR 2394542 | Zbl pre05249486
Class. Math.: 53D35, 35J05, 35J10, 17B30, 22E25
Keywords: Symplectic, torus actions, coisotropic orbits, classification

Résumé - Abstract

In this paper we completely classify symplectic actions of a torus $T$ on a compact connected symplectic manifold $(M,\sigma )$ when some, hence every, principal orbit is a coisotropic submanifold of $(M,\sigma )$. That is, we construct an explicit model, defined in terms of certain invariants, of the manifold, the torus action and the symplectic form. The invariants are invariants of the topology of the manifold, of the torus action, or of the symplectic form.

In order to deal with symplectic actions which are not Hamiltonian, we develop new techniques, extending the theory of Atiyah, Guillemin-Sternberg, Delzant, and Benoist. More specifically, we prove that there is a well-defined notion of constant vector fields on the orbit space $M/T$. Using a generalization of the Tietze-Nakajima theorem to what we call $V$-parallel spaces, we obtain that $M/T$ is isomorphic to the Cartesian product of a Delzant polytope with a torus.

We then construct special lifts of the constant vector fields on $M/T$, in terms of which the model of the symplectic manifold with the torus action is defined.

Bibliography

[1] M. Atiyah, “Convexity and commuting Hamiltonians”, Bull. London Math. Soc. 14 (1982), p. 1-15 Article |  MR 642416 |  Zbl 0482.58013
[2] M. Audin, Torus Actions on Symplectic Manifolds, Progress in Mathematics 93, Birkhäuser Verlag, Basel, 2004, Second revised edition  MR 2091310 |  Zbl 1062.57040
[3] L. Auslander, “The structure of complete locally affine manifolds”, Topology 3 (1964), p. 131-139 Article |  MR 161255 |  Zbl 0136.43102
[4] L. Auslander & L. Markus, “Holonomy of flat affinely connected manifolds”, Ann. of Math. 62 (1955), p. 139-151 Article |  MR 72518 |  Zbl 0065.37603
[5] Y. Benoist, “Correction to “Actions symplectiques de groupes compacts””, http://www.dma.ens.fr/ ˜benoist
[6] Y. Benoist, “Actions symplectiques de groupes compacts”, Geometriae Dedicata 89 (2002), p. 181-245 Article |  MR 1890958 |  Zbl 1001.37041
[7] C. Benson & C. S. Gordon, “Kähler and symplectic structures on nilmanifolds”, Topology 27 (1988), p. 513-518 Article |  MR 976592 |  Zbl 0672.53036
[8] R. Bott & L. W. Tu, Differential Forms in Algebraic Topology, Graduate Texts in Mathematics 82, Springer-Verlag, New York, Heidelberg, Berlin, 1982  MR 658304 |  Zbl 0496.55001
[9] É Cartan, Sur les nombres de Betti des espaces de groupes clos, Œuvres, partie I, vol. 2, 999–1001, C.R. Acad. Sc., 1928, p. 196–198  JFM 54.0604.01
[10] V. I. Danilov, “The geometry of toric varieties”, Russ. Math. Surveys 33 (1978) no. 2, p. 97-154, from Uspekhi Mat. Nauk SSSR, 33, 2 (1978) 85–134 Article |  MR 495499 |  Zbl 0425.14013
[11] T. Delzant, “Hamiltoniens périodiques et image convex de l’application moment”, Bull. Soc. Math. France 116 (1988), p. 315-339 Numdam |  Zbl 0676.58029
[12] J. J. Duistermaat, “Equivariant cohomology and stationary phase”, Contemp. Math. 179 (1994), p. 45-62  MR 1319601 |  Zbl 0852.57029
[13] J. J. Duistermaat, The Heat Kernel Lefschetz Fixed Point Formula for the Spin-c Dirac Operator, Birkhäuser, Boston, 1996  MR 1365745 |  Zbl 0858.58045
[14] J. J Duistermaat & G. J. Heckman, “On the variation in the cohomology of the symplectic form of the reduced phase space”, Invent. Math. 69 (1982), p. 259-268, Addendum in: Invent. Math., 72, (1983) 153–158 Article |  MR 674406 |  Zbl 0503.58015
[15] J. J Duistermaat & J. A. C. Kolk, Lie Groups, Universitext, Springer, Berlin, 2000  MR 1738431 |  Zbl 0955.22001
[16] M. Fernández, M. J. Gotay & A. Gray, “Compact parallelizable four dimensional symplectic and complex manifolds”, Proc. Amer. Math. Soc. 103 (1988), p. 1209-1212 Article |  MR 955011 |  Zbl 0656.53034
[17] A. Giacobbe, “Convexity of multi-valued momentum maps”, Geometriae Dedicata 111 (2005), p. 1-22 Article |  MR 2155173 |  Zbl 02193828
[18] V. L. Ginzburg, “Some remarks on symplectic actions of compact groups”, Math. Z. 210 (1992), p. 625-640 Article |  MR 1175727 |  Zbl 0759.57023
[19] M. Greenberg, Lectures on Algebraic Topology, W.A. Benjamin, New York, Amsterdam, 1967  MR 215295 |  Zbl 0169.54403
[20] V. Guillemin, Moment Maps and Combinatorial Invariants of Hamiltonian ${T}^n$-Spaces 122, Progress in Mathematics (Boston, Mass.), Boston, Basel, Berlin, 1994  MR 1301331 |  Zbl 0828.58001
[21] V. Guillemin, E. Lerman & S. Sternberg, Symplectic Fibrations and Multiplicity Diagrams, Cambridge Univ. Press., Cambridge, 1996  MR 1414677 |  Zbl 0870.58023
[22] V. Guillemin & S. Sternberg, “Convexity properties of the moment mapping”, Invent. Math. 67 (1982), p. 491-513 Article |  MR 664117 |  Zbl 0503.58017
[23] V. Guillemin & S. Sternberg, “Multiplicity-free spaces”, J. Diff. Geom. 19 (1984), p. 31-56  MR 739781 |  Zbl 0548.58017
[24] V. Guillemin & S. Sternberg, Symplectic Techniques in Physics, Cambridge University Press, Cambridge, 1984  MR 770935 |  Zbl 0576.58012
[25] A. Haefliger & É Salem, “Actions of tori on orbifolds”, Ann. Global Anal. Geom. 9 (1991), p. 37-59 Article |  MR 1116630 |  Zbl 0733.57020
[26] T. W. Hungerford, Algebra, Springer-Verlag, New York, 1974, New York etc.: Holt, Rinehart and Winston, Inc.  MR 600654 |  Zbl 0442.00002
[27] Y. Karshon, “Periodic Hamiltonian flows on four-dimensional manifolds”, Memoirs Amer. Math. Soc. 141 (1999) no. 672  MR 1612833 |  Zbl 0982.70011
[28] Y. Karshon & S. Tolman, “Centered complexity one Hamiltonian torus actions”, Trans. Amer. Math. Soc. 353 (2001) no. 12, p. 4831-4861 Article |  MR 1852084 |  Zbl 0992.53062
[29] V. Klee, “Convex sets in linear spaces”, Duke Math. J. 18 (1951), p. 443-466 Article |  MR 44014 |  Zbl 0042.36201
[30] K. Kodaira, “On the structure of compact analytic surfaces, I”, Amer. J. Math. 86 (1964), p. 751-798 Article |  MR 187255 |  Zbl 0137.17501
[31] M. Kogan, “On completely integrable systems with local torus actions”, Ann. Global Anal. Geom. 15 (1997) no. 6, p. 543-553 Article |  MR 1608655 |  Zbl 0904.58029
[32] J. L. Koszul, “Sur certains groupes de transformations de Lie”, Colloques Int. Centre Nat. Rech. Sci. 52 (1953), p. 137-141, Géométrie Différentielle  MR 59919 |  Zbl 0101.16201
[33] E. Lerman & S. Tolman, “Hamiltonian torus actions on symplectic orbifolds”, Trans. Amer. Math. Soc. 349 (1997), p. 4201-4230 Article |  MR 1401525 |  Zbl 0897.58016
[34] N. C. Leung & M. Symington, “Almost toric symplectic four-manifolds”, Dec. 2003, arXiv:math.SG/0312165v1 arXiv
[35] S. MacLane, Categories for the Working Mathematician, Graduate Texts in Mathematics 5, Springer-Verlag, New York, 1971, 1998  MR 1712872 |  Zbl 0705.18001
[36] C. M. Marle, “Classification des actions hamiltoniennes au voisinage d’une orbite”, C. R. Acad. Sci. Paris Sér. I Math. 299 (1984), p. 249-252, Modèle d’action hamiltonienne d’un groupe de Lie sur une variété symplectique. Rend. Sem. Mat. Univ. Politec. Torino, 43 (1985) 227–251  Zbl 0588.58026
[37] J. N. Mather, “Stability of $\operatorname{C}^{\infty }$ mappings: II. Infinitesimal stability implies stability”, Ann. of Math. 89 (1969), p. 254-291 Article |  MR 259953 |  Zbl 0177.26002
[38] D. McDuff, “The moment map for circle actions on symplectic manifolds”, J. Geom. Phys. 5 (1988) no. 2, p. 149-160 Article |  MR 1029424 |  Zbl 0696.53023
[39] D. McDuff & D. Salamon, Introduction to Symplectic Topology. 2nd ed., Oxford Mathematical Monographs. New York, NY: Oxford University Press, 1998  MR 1698616 |  Zbl 0844.58029
[40] G. Mukherjee (ed.), Transformation Groups. Symplectic Torus Actions and Toric Manifolds, Hindustan Book Agency, New Delhi, 2005, With contributions by C. Allday, M. Masuda, and P. Sankeran  MR 2214284 |  Zbl 1109.14001
[41] S. Nakajima, “Über konvexe Kurven und Flächen.”, Tôhoku Math. J. 29 (1928), p. 227-230  JFM 54.0799.04
[42] S. P. Novikov, “The Hamiltonian formalism and a multivalued analogue of Morse theory”, Russ. Math. Surveys 37 (1982) no. 5, p. 1-56 Article |  MR 676612 |  Zbl 0571.58011
[43] P. Orlik & F. Raymond, “Actions of the torus on 4-manifolds, I”, Trans. Amer. Math. Soc. 152 (1970), p. 531-559, II, Topology, 13 (1974), 89–112  MR 268911 |  Zbl 0216.20202
[44] J.-P. Ortega & T. S. Ratiu, “A symplectic slice theorem”, Lett. Math. Phys. 59 (2002), p. 81-93 Article |  MR 1894237 |  Zbl 1072.53541
[45] J.-P. Ortega & T. S. Ratiu, Momentum Maps and Hamiltonian Reduction, Progress in Mathematics (Boston, Mass.) 222, Birkhäuser, Boston, MA, 2004  MR 2021152 |  Zbl 02061778
[46] R. S. Palais & T. E. Stewart, “Torus bundles over a torus”, Proc. Amer. Math. Soc. 12 (1961), p. 26-29 Article |  MR 123638 |  Zbl 0102.38702
[47] P. S. Pao, “The topological structure of 4-manifolds with effective torus actions, I”, Trans. Amer. Math. Soc. 227 (1977), p. 279-317, II, Ill. J.Math., 21 (1977), 883–894  MR 431231 |  Zbl 0343.57023
[48] A. Pelayo, “Symplectic actions of two-tori on four-manifolds”, ArXiv: Math.SG/0609848 arXiv
[49] R. T. Rockafellar, Convex Analysis, Princeton University Press, Princeton, New Jersey, 1970  MR 274683 |  Zbl 0193.18401
[50] M. Symington, Four dimensions from two in symplectic topology, in Proc. Sympos. Pure Math., Amer. Math. Soc., Topology and geometry of manifolds (Athens, GA, 2001), 2003, p. 153-208  MR 2024634 |  Zbl 1049.57016
[51] W. P. Thurston, “Some examples of symplectic manifolds”, Proc. Amer. Math. Soc. 55 (1976), p. 467-468  MR 402764 |  Zbl 0324.53031
[52] H. Tietze, “Über Konvixität im Kleinen und im Großen und über gewisse den Punkten einer Menge zugeordete Dimensionszahlen”, Math. Z. 28 (1928), p. 697-707 Article |  MR 1544985 |  JFM 54.0797.01
[53] H. Whitney, “Differentiable even functions”, Duke Math. J. 10 (1943), p. 159-160 Article |  MR 7783 |  Zbl 0063.08235
top